TULSA, Oklahoma - It's one of the most common questions when you take your child to the pediatrician: Is your child allergic to any medication?

If the answer is yes, penicillin is the most commonly reported allergy.

But should it be?

A recent study found 100 percent of children with a reported penicillin allergy weren't allergic to the antibiotic once they were tested.

"You start to take it and let's say you start to have diarrhea or you start to have a rash, sometimes it can be associated with the illness," said Riley Hospital for Children Pharmacist Kathryn Taylor. "It can be a side effect of the medication not necessarily that you're allergic to the penicillin product." 

If you think your child is allergic to penicillin doctors prescribe a different, broad-spectrum antibiotic when penicillin would be the best treatment option.

"So potentially we overuse those broader class antibiotics," Riley added. "When we do that, we, unfortunately, create resistance among the bacteria and hence it's harder than when you have these superbugs to treat them. The broader antibiotics will not work for them as well."

For more on antibiotics, visit the web page for The U.S. National Library of Medicine.